Wyoming, 2019

Hail in Wyoming, August 14, 2019

August 14, 2019 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked southeast from southeastern Montana across northeastern Crook County. The storm produced large hail north of Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeast from southeastern Montana across northeastern Crook County. The storm produced large hail north of Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:28 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 14, 4:28 PM MST, 3 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Wed Aug 14 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 302 PM MDT Wed Aug 14 2019

Low amplitude ridging continues across the southwestern CONUS, with
west/northwest flow across the northern Plains. A weak wave is
pushing across south central SD, which triggered strong isolated
convection across the central Black Hills earlier this afternoon. A
much stronger wave is pushing across the northern Rockies and is
expected to cross the CWA later this evening through the overnight
hours. Surface high is sitting across the eastern Dakotas. Decent
theta E advection overnight will work with the approaching upper
wave, resulting in overnight convection again. CAMs have been
showing strong storms affection portions of northeast WY through
southwest SD in the late evening to early morning hours. Increasing
shear will result in some severe weather, mainly in the evening.
Next wave will push through Thursday morning into the early
afternoon...bringing an earlier start to the convection. Best
chances will be across western to central South Dakota,
transitioning eastward through the late afternoon hours. MLCAPE of
2000 J/kg and 40kt of wind shear will result in severe storm
potential, ending in the early evening as weak upper ridging begins
building in. The next wave is expected to push through late Thursday
night, which will bring another round of overnight
convection...persisting into the Friday morning daytime hours. A
drier pattern is expected toward the end of the week into early
next week as upper ridging strengthens across the central CONUS,
also bringing warmer temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 524 PM MDT Wed Aug 14 2019

Isolated TSRA early this evening over the Black Hills will become
isolated to scattered TSRA over northeast WY into western SD later
this evening through early Thursday morning. MVFR conditions are
expected in/near storms. A frontal boundary moves through Thursday
shifting winds to the northwest as well as bring local MVFR CIGS
behind it. Additional TSRA will develop Thursday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Helgeson
Hazardous weather outlook, Aug 14, 4:26 AM MST, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Wed Aug 14 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
526 AM MDT Wed Aug 14 2019 /626 AM CDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Strong to severe
thunderstorms are expected late this afternoon and this evening,
mainly across northeast Wyoming and southwestern South Dakota.
Large hail, damaging winds, and heavy rain will be the main
concerns. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected Thursday and Friday,
mainly during the afternoon and evening hours. Strong to severe
storms are expected again on Thursday. A few stronger storms will
be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 14, 8:03 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
903 PM MDT Wed Aug 14 2019

WYZ054-150330-
Northern Campbell WY-
903 PM MDT Wed Aug 14 2019

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Spotted Horse, or 38 miles northwest of Gillette,
moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4476 10548 4446 10572 4458 10601 4484 10602
      4485 10601
TIME...MOT...LOC 0302Z 290DEG 38KT 4469 10599

JC

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
August 14, 8:05 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.560

Hail, Crook

When
August 14, 8:15 PM MST
Where
Crook County, 11.91 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -104.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846329, 846330.